Child Warrior Abby Overcomes Steroid Induced Eczema

Share Article

What Abby's mother thought was possible lifetime eczema turned out to be caused by the very drug used to treat her daughter's skin affliction. Abby is now steroid-free and experiencing the most beautiful skin ever imagined thanks to her mother Eniko finding ITSAN.

News Image

Steroid-Free and Smiling Again!

Had it not been for ITSAN.org, I would have been completely alone in this nightmare. This needs to change and parents like me are not going to stop until something is done about it!

Eniko found the International Topical Steroid Awareness Network (ITSAN) one desperate night, but regrets she did not find the non-profit group before her daughter Abby, developed steroid dependence.

ITSAN is a grass-roots community of dedicated individuals who are helping raise awareness of topical steroid addiction and withdrawal. The organization is made up of an international community that provides caring support for steroid-afflicted individuals worldwide.

Eniko did the normal thing any parent would do when their baby develops a rash. She took her three-month old child to the doctor for a diagnosis of the small patch on her cheek. It was an immediate diagnosis of eczema and topical cortisone was prescribed to be applied twice a day to the affected area until it cleared up. Abby's cheek did not clear but worsened which caused return trips to the doctor resulting in three different topical steroid prescriptions with a two week period. A short time of relief appeared in her skin but the spreading rash always rebounded back worse. The cycle began of applying the cream more and more to "chase the eczema" and within two years little Abby had full body rashes that caused her to scratch herself bloody and prevent a full night's sleep.

In desperation, Abby's mother did an internet search for eczema alternatives to the steroids and came across ITSAN. She read how it may cause a dependence in someone who uses the potent drug too long and how sufferers of the addiction had symptoms that sounded exactly like her child's. The only way to stop the constant cycle was to cease using all types of corticosteroids and ride out the difficult withdrawal until the body recovered.

She stopped using them on her daughter immediately and the next 18 months turned into a nightmare for both of them. Abby's angry red hot skin, sleepless nights, oozing, pain, itching, hospitalization and crying demanded the frazzled mom to quit her job in order to care for her suffering child. On top of the agony, doctors, family and friends urged the determined mom to resume the steroids and end this suffering but she stood her ground and leaned on the ITSAN support group for strength when she felt she couldn't put her child through another minute of the agony. She also knew that topical steroids presented serious side-effects, may not work or quit working at any time so the risk was too great to turn back.

After a long, dark road Abby has bounced back to life again and beautiful smiles replace the constant, painful frowns and tears. Abby and her mother spent 18 months in "roid hell" but now enjoy life again while Abby continues to heal and her mother resumed schooling. Eniko said "had it not been for ITSAN.org, I would have been completely alone in this nightmare. This needs to change and parents like me are not going to stop until something is done about it!"

No one should have to endure this unnecessary addiction, let alone a child but many doctors are taught in med school to use topical steroids for any kind of skin affliction and ITSAN is on a mission to change this common practice.

Share article on social media or email:

View article via:

Pdf Print

Media